Tips For General Practitioners – Tennis Elbow
Tennis Elbow (Lateral Epicondylitis)
Tennis elbow is a common condition that occurs as a result of repetitive activities. The pathologic process behind it is chronic degeneration of the extensor-supinator origin.
It is associated with sports and occupation-related movements ranging from forceful ones like using a hammer or swinging a tennis racquet to sedentary activities like using a computer mouse.
Most cases will clear up with activity modification, stretching and NSAIDs
Injections for tennis elbow are indicated when there is chronic pain and disability or functional impairment as a result of the pain.
Diagnosing Tennis Elbow
Most patients will give a history of pain with activity especially lifting and carrying with the affected limb.
Clinical examination will reveal tenderness just anterior to the lateral epicondyle. A good provocative test is to get the patient to dorsiflex the wrist of the affected limb against resistance. This invariably reproduces the patients symptoms. See figure 1.
- Use a 10 mL syringe and a 21-Gauge needle. A 23-Gauge needle is also acceptable.
- Lignocaine can be used safely in dosages of less than 2 mg/kg bodyweight. Generally, 50 mg (5 mL of a one percent preparation) provides adequate analgesia within safe limits.
- Triamcinolone or other steroid preparations are equally acceptable.
- Aseptic techniques should be strictly adhered to.
Identify the lateral epicondyle and palpate in a fan like distribution anterior to the epicondyle. Localise the most painful spot. This is usually 1 cm anterior and distal to the lateral epicondyle. See figure 2.
Palpate the lateral epicondyle and line up the needle to the most painful area. Be sure to avoid the posterior interosseus nerve by staying proximal to the radial head.
Keep a finger on the lateral epicondyle and inject 2 to 3 mls of steroid and local anaesthetic. By infiltrating in a small arc, it is possible to maximize the chances of hitting the target area.
Post Op Advice For Patients
- Effects of the lignocaine usually wear off in a few hours. However, the steroid should slowly take effect over the next few weeks.
- Avoid strenuous activity for the following 24 hours.
- If symptoms worsen within the next 2 days, seek medical attention at the clinic. This may be due to a “steroid flare”, which can be managed with cold compresses, NSAIDs and adequate rest.
- Skin abrasions or infections.
- Known allergy to local anaesthetics.